Alert archive / New Mexico / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 68, NWS Albuquerque, NM

June 8, 2013Curry County, Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 8, 2013, 6:03 PM MDT for Curry County, Quay County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2013, 6:03 PM MDT (00:03 UTC)
Expired
Jun 8, 2013, 6:45 PM MDT
In force
42 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

Counties Curry County, NM, Quay County, NM

The radar

The Cannon AFB radar (KFDX), 28 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2013-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2013-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1603 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1891 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 5:40 PM MDT, 23 minutes earlier.

Area forecast discussion, Jun 8, 5:40 PM MDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
540 PM MDT SAT JUN 8 2013

.AVIATION...
00Z TAF CYCLE
VFR CONDITIONS WILL PREVAIL DURING NEXT 24-TAF PERIOD. STRONG
WEST-NW WIND GUSTS WILL DIMINISH AROUND SUNSET...AS WILL MOST
SHOWERS/STORMS. ISOLATED THUNDERSTORMS WILL...HOWEVER...CONTINUE
THROUGH THIS EVENING ALONG A BACK DOOR COLD FRONT SLIDING
SOUTHWARD THROUGH EAST-CENTRAL AND SOUTHEAST NM TONIGHT. THESE
STORMS COULD PRODUCE LOCALLY GUSTY AND ERRATIC OUTFLOW WINDS. THE
BACK DOOR FRONT WILL PROVIDE AN ABRUPT CHANGE IN WIND DIRECTION TO
NLY AT KROW AROUND 05Z...ALONG WITH STRONG GUSTS TO 35KTS.

33

&&

.PREV DISCUSSION...250 PM MDT SAT JUN 8 2013...
TREND TOWARDS WARMER AND DRIER WEATHER ON THE HORIZON. FOR THE NEXT
COUPLE OF DAYS LOW LEVEL MOISTURE WILL CONTINUE TO SLOSH BACK AND
FORTH OVER THE EAST AND POSSIBLY INTO CENTRAL NM...BUT BECOMING MORE
SHALLOW WITH TIME AS NORTHWEST TO NORTH WINDS ALOFT TRANSITION TO AN
UPPER HIGH CENTER OVERHEAD BY MONDAY OR TUESDAY.

A FRONT WORKING IT/S WAY THROUGH EASTERN COLORADO THIS AFTERNOON WAS
NEAR THE FAR NE NM BORDER AT 2 PM. THIS BOUNDARY IS FORECAST TO PUSH
INTO THE STATE THIS EVENING AND THROUGH THE EASTERN PLAINS TONIGHT.
LOW LEVEL MOISTURE IS FORECAST TO INCREASE INTO THE NORTHEAST
QUARTER THEN SPREAD SOUTHWARD AND WESTWARD. THE WESTWARD EXTENT WILL
BE TRICKY AS IT HAS BEEN WITH THE LAST SEVERAL BOUNDARIES...AND MAY
BE DEPENDENT SOMEWHAT ON ANY CONVECTION THAT MIGHT DEVELOP LATER
TODAY...ALTHOUGH THAT ISN/T APPEARING TOO FAVORABLE AT THIS TIME. IT
DOES APPEAR TO GET INTO THE RGV THOUGH BUT LIKELY NOT FOR A PERIOD
THAT/S SUSTAINED ENOUGH TO RESULT IN MUCH BUT DRY CONVECTION SUNDAY.
A REPEAT LOOKS SIMILAR FOR SUNDAY NIGHT WITH THE WESTWARD SLOSH
ALTHOUGH THE NAM MORE VIGOROUS.

FOR LATER MONDAY AND TUESDAY THE RIDGE IS FLATTENED BY A DISTURBANCE
PASSING THROUGH THE GREAT BASIN...WHICH BRINGS A DRIER AIRMASS TO
THE WEST AND CENTRAL. THE UPPER RIDGE REBOUNDS THEREAFTER AS IT
SLOWLY SHIFTS EAST THROUGH THE WEEK. THIS PREVENTS ANY FRONTS FROM
TRACKING DOWN THE EAST SIDE OF THE STATE...AND LOW LEVEL MOISTURE
FROM SEEPING NORTHWESTWARD AS A SURFACE LEE TROUGH REMAINS INTACT.
HIGH TEMPERATURES FOR MUCH OF NEXT WEEK WILL AVERAGE FROM 5 TO 15
DEGREES ABOVE NORMAL AND OVERNIGHT LOWS LOOK TO ALSO RANGE ABOVE
AVERAGE.

.FIRE WEATHER...
...RED FLAG WARNING IN EFFECT UNTIL 8 PM FOR PORTIONS OF NORTHERN AND
CENTRAL NM...

STARTING TO MIX A BIT EARLY THIS AFTERNOON WITH SOME STRONGER GUSTS
BEING PULLED DOWN IN PARTS OF NORTHWESTERN TO CENTRAL NM. WIND
SPEEDS MAY BE A BIT MARGINAL IN DURATION...AS FAR AS REACHING RED
FLAG CRITERIA IN THESE AREAS...BUT THINK IT WAS A GOOD CALL TO ISSUE
THE WARNING EARLIER. SUCH DEEP MIXING...ABOVE NORMAL
TEMPERATURES...STEEP TEMPERATURE LAPSE RATES...AND HIGHER DEWPOINT
DEPRESSIONS ARE KEEPING THINGS A BIT UNSTABLE AND VOLATILE. WILL
KEEP THE RED FLAG WARNING IN TACT THROUGH 8 PM.

NEAR TERM FIRE WEATHER FORECAST THEN HINGES UPON THE DAY-TO-DAY
MIGRATION OF BOUNDARY LAYER MOISTURE BROUGHT IN BY THE BACK DOOR
FRONT. FRONT IS CURRENTLY IN SOUTHEAST CO NEAR THE NORTHEAST CORNER
OF NM...AND IS DEPICTED TO INVADE THE EASTERN HALF OF THE FORECAST
AREA TONIGHT. THE SPEED AND EXTENT IT PUSHES WESTWARD MAY BE
ENHANCED BY CONVECTION IN NORTHEAST NM THIS EVENING...GAINING SOME
ASSISTANCE FROM THE CONVECTIVELY DRIVEN COLD POOL/OUTFLOWS.
REGARDLESS...AN INCREASE IN DEWPOINTS AND RH RECOVERY SHOULD SPREAD
INTO THE RIO GRANDE AND POINTS EAST...PERHAPS EVEN ONTO THE
SOUTHEAST FACES OF THE JEMEZ. GUSTY WINDS WILL ATTEND THE LEADING
EDGE OF THE FRONT...AND SOME MODEST GAP/CANYON WINDS MAY ALSO
DEVELOP TONIGHT. THE UPTICK IN MOISTURE WILL SET THE STAGE FOR A MIX
OF WET/DRY SHOWERS AND STORMS ALONG THE CENTRAL MOUNTAIN CHAIN
EASTWARD WITH MORE OF A DRY VARIETY WEST OF THE RIO GRANDE.
OTHERWISE THE ABOVE NORMAL TEMPERATURE REGIME WILL CONTINUE AS AN
UPPER HIGH SETTLES CLOSER TO NM...AND HIGH HAINES INDICES AND HIGH
MIXING HEIGHT ENVIRONMENT WILL HOLD OVER THE WESTERN ZONES.

NAM MODEL IS MORE AGGRESSIVE WITH THE MOISTURE STAYING BEYOND OR
WEST OF THE RIO GRANDE INTO SUNDAY NIGHT AND MONDAY MORNING...BUT
THE DEMARCATION BETWEEN DRY STORMS TO WEST AND MIX OF WET/DRY TO THE
EAST WILL BE DEPENDENT ON THIS. BOUNDARY LAYER WINDS DO NOT APPEAR
TO GAIN TOO MUCH OF A WESTERLY COMPONENT MONDAY TO SCOUR THE
MOISTURE OUT EAST OF THE RIO GRANDE...BUT TUESDAY WILL BE A DIFFERENT
STORY.

ABOVE NORMAL TEMPERATURES WILL PERSIST THROUGH THE EXTENDED
FORECAST...AND THE DRYING WILL ADD TO THE UNSTABLE CONDITIONS
THROUGH THE END OF THE WEEK. FORTUNATELY STRONGER WESTERLIES WILL
REMAIN DISPLACED NORTH OF NM AWAY FROM THE UPPER HIGH. NEXT WEEKEND
MODEL SOLUTIONS CONTINUE TO LOOK LIKE A JULY MONSOON-TYPE
PATTERN...BUT CLIMATOLOGY WOULD ADD TO THE SKEPTICISM.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ101-102-106.

&&

41
Hazardous weather outlook, Jun 8, 5:56 AM MDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
556 AM MDT SAT JUN 8 2013

NMZ501>540-091200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
556 AM MDT SAT JUN 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE FAR EASTERN PLAINS WHERE LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE. IN ADDITION...CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED ACROSS PARTS OF CENTRAL AND NORTHWEST NEW
MEXICO THIS AFTERNOON THROUGH EARLY EVENING DUE TO STRONG WINDS
AND LOW HUMIDITIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE POTENTIAL EXISTS FOR CRITICAL FIRE WEATHER CONDITIONS TO
DEVELOP ACROSS THE NORTHEAST PLAINS TUESDAY AFTERNOON THROUGH
EARLY EVENING DUE TO STRONG WINDS AND LOW HUMIDITIES.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
THE PLAINS OF QUAY...CURRY AND ROOSEVELT COUNTIES DUE TO THE
POTENTIAL FOR SEVERE THUNDERSTORMS.

44

In the hours before

Special weather statement, Jun 8, 3:52 PM MDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
352 PM MDT SAT JUN 8 2013

NMZ530-531-534-082215-
HARDING COUNTY-QUAY COUNTY-UNION COUNTY-
352 PM MDT SAT JUN 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN UNION...
NORTHEASTERN QUAY AND SOUTHEASTERN HARDING COUNTIES THROUGH 415 PM
MDT...

AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF NARA VISA...MOVING SOUTH AT 35
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...LOGAN AND UTE LAKE STATE PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3529 10351 3571 10351 3577 10327 3537 10304
TIME...MOT...LOC 2152Z 338DEG 29KT 3565 10333

34
Special weather statement, Jun 8, 4:18 PM MDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
418 PM MDT SAT JUN 8 2013

NMZ531-534-082245-
HARDING COUNTY-QUAY COUNTY-
418 PM MDT SAT JUN 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN QUAY AND SOUTHEASTERN
HARDING COUNTIES THROUGH 445 PM MDT...

AT 417 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF LOGAN...OR ABOUT 16 MILES
SOUTHWEST OF NARA VISA...MOVING SOUTH AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. THIS SMALL HAIL MAY ACCUMULATE ON AREA
ROADWAYS INCLUDING HIGHWAY 54 NORTHEAST OF LOGAN.

AREAS AFFECTED BY THIS STORM INCLUDE...LOGAN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3514 10342 3557 10350 3563 10327 3525 10302
      3522 10303
TIME...MOT...LOC 2217Z 338DEG 29KT 3549 10334

34
Special weather statement, Jun 8, 4:43 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
443 PM MDT SAT JUN 8 2013

NMZ534-082315-
QUAY COUNTY-
443 PM MDT SAT JUN 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN QUAY COUNTY THROUGH 515
PM MDT...

AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF LOGAN...OR ABOUT 25 MILES
SOUTHWEST OF NARA VISA...MOVING SOUTH AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. THIS SMALL HAIL MAY LIGHTLY ACCUMULATE
ALONG HIGHWAYS 469 AND 392 SOUTHEAST OF LOGAN.

AREAS AFFECTED BY THIS STORM INCLUDE...SAN JON AND BARD.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3504 10303 3495 10341 3534 10345 3542 10323
TIME...MOT...LOC 2242Z 338DEG 25KT 3529 10331

34
Special weather statement, Jun 8, 5:26 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
526 PM MDT SAT JUN 8 2013

NMZ534-535-090000-
CURRY COUNTY-QUAY COUNTY-
526 PM MDT SAT JUN 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL QUAY AND NORTHEASTERN
CURRY COUNTIES THROUGH 600 PM MDT...

AT 526 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WHEATLAND...OR ABOUT 29 MILES SOUTHEAST OF
TUCUMCARI...MOVING SOUTH AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...GRADY AND BROADVIEW.

BLOWING DUST ASSOCIATED WITH STRONG THUNDERSTORM WINDS CAN REDUCE
VISIBILITIES BELOW ONE QUARTER MILE AT TIMES.

&&

LAT...LON 3469 10304 3464 10351 3508 10350 3511 10325
TIME...MOT...LOC 2326Z 338DEG 25KT 3491 10332

KJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:40 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt65 min
Jun 8, 7:33 PM MDTSpecial Weather StatementABQRoosevelt27 min
Jun 9, 3:02 PM MDTFire Weather WatchABQHarding, San Miguel, Union14 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.